Iowa, 2008

Hail and Damaging Winds in Iowa, June 14, 2008

June 14, 2008 · NWS DMX · 22 events in 5 counties and zones

A weak trough of low pressure swept southeast across Iowa during the day on the 14th. The airmass became unstable with lifted indices falling to the -5 to -7 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
$125,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak trough of low pressure swept southeast across Iowa during the day on the 14th. The airmass became unstable with lifted indices falling to the -5 to -7 C. range. About 1000 J/kg of uncapped cape was available by mid day with about 35 kts of effective shear. Moisture pooled along the trough as a 35 kt wind in the low levels pooled 11 C. dewpoints at the 850 mb level. The airmass was relatively cool with a freezing level of only 10,000 feet. As such, hail was the primary mode of severe weather with this event. Even with 300 J/kg of CAPE in the -10 to -30 C. layer of the atmosphere, the limited overall CAPE kept hail size to an inch or less. The storms in Marshall, Hardin, and Tama Counties were prolific hail producers and stripped leaves from the trees. In the Garwin area, quarter size hail completely covered the ground. A few storms produced high winds of 60 MPH or higher. Available downdraft CAPE was between 1000 and 1200 J/kg. Severe thunderstorms fired along the trough from central into northeast Iowa. They moved rather quickly, around 40 MPH, and exited the area by late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 10:17 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 14, 10:17 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1117 AM CDT SAT JUN 14 2008

.DISCUSSION...
UPDATED FORECAST OUT WITH LITTLE CHANGE.  PRIMARY QUESTION IS
CONVECTIVE TRENDS THIS AFTERNOON INTO TONIGHT.  VARIOUS 00Z WRF RUNS
ALONG WITH 12Z NAM STILL HINTING AT ALONG AND N OF HIGHWAY 30 FOR
PEAK HEATING DEVELOPMENT.  16Z SFC ANLYS ALSO SHOWS SUBTLE
CONVERGENCE IN THESE AREAS.  09Z SREF AND 12Z RUC/GFS LOOKING
FARTHER S HOWEVER SO CONFIDENCE TO CHANGE FORECAST IN EITHER
DIRECTION NOT THAT GREAT.  ANY DEVELOPMENT WILL TAKE AWHILE TO
INITIATE DUE TO THE SUBTLE CONVERGENCE AND PROJECTED DEEP
MIXING...POSSIBLY UP TO H7...WHICH WILL LOWER DEWPOINTS SOMEWHAT.
THUS HAVE REMOVED POPS BEFORE 21Z.  DISCUSSION BELOW REGARDING STORM
TYPE STILL APPEARS TO BE QUITE VALID.

&&

.PREV DISCUSSION...
LOW LEVEL MOISTURE IS EXPECTED TO RETURN NORTH TODAY WITH DEWPOINTS
CLIMBING BACK INTO THE 60S ACRS THE CNTRL AND SOUTH. 850 MB
TEMPERATURES INCREASE INTO THE MID TO UPPER TEENS AND COMBINED WITH
A WEST TO SOUTHWEST WIND AT THE SFC WILL YIELD HIGHS IN THE 80S.
EXPECT A LOW LEVEL MOISTURE DISCONTINUITY OVER NORTHERN IOWA WITH
DEWPOINTS LINGERING IN THE 50S WITH A BOUNDARY LOCATED IN THIS
REGION. SHORT WAVE CURRENTLY OVR WYOMING IS EXPECTED TO ARRIVE OVER
IOWA NEAR PEAK HEATING AND THIS SHOULD SPARK A FEW THUNDERSTORMS BY
21Z. RATHER WEAK DIRECTIONAL SHEAR THOUGH THE LAYER TODAY HOWEVER
GOOD SPEED SHEAR IS INTACT AND THIS WILL BE SUPPORTIVE FOR
SUPERCELLS. GOOD LOW LEVEL LAPSE RATES AND NEAR UNIDIRECTIONAL FLOW
WILL BE SUPPORTIVE OF DAMAGING WIND GUSTS. GOOD UPDRAFTS SHOULD
BECOME SUSTAINED WITH HIGHS IN THE 80S AND COOL MID LEVELS CREATING
GOOD MID LEVEL LAPSE RATES. THIS COMBINED WITH A MELTING LAYER AT OR
BELOW 12 KFT WOULD SUGGEST POTENTIAL FOR GOLF BALL SIZED HAIL WITH
THE STRONGEST UPDRAFTS. TORNADIC POTENTIAL FAIRLY LOW WITH
UNFAVORABLE LOW LEVEL DIRECTIONAL SHEAR WITH SFC FLOW FROM THE WEST
TO SOUTHWEST AND RELATIVELY HIGH LCLS.

SHORTWAVE ROTATING AROUND BASE OF MAIN UPPER LOW OVER THE HUDSON BAY
REGION TO DROP THROUGH DAKOTAS INTO THE MID MISSISSIPPI VALLEY LATE
TONIGHT THROUGH SUNDAY NIGHT...WITH A FRONTAL BOUNDARY SAGGING
SOUTHWARD THROUGH THE STATE. MAY HAVE SOME INITIAL CONVECTION
ONGOING FROM THE AFTERNOON HOURS THIS EVENING ACROSS THE NRN/CNTRL
CWA ALONG AXIS OF MOISTURE CONVERGENCE...THEN AS THE ABOVE SHORTWAVE
APPROACHES THE AREA MAY GET ANOTHER ROUND OF CONVECTION LATE TONIGHT
MOVING THROUGH NRN IA. AS FRONT BECOMES DRAPED ACROSS THE CWA MAINLY
ALONG A WATERLOO TO ATLANTIC LINE...EXPECT ANOTHER ROUND OF
CONVECTION TO DEVELOP MIDDAY SUNDAY INTO SUNDAY AFTERNOON ALONG AND
SOUTH OF THE FRONT IN WARM SECTOR. FRONT QUICKLY SAGS SOUTH OF THE
CWA BY SUNDAY EVENING...BUT DID GO WITH SLOWER NAM/EC TIMING AS GFS
SEEMS TOO FAST. HOWEVER ALL MODELS HAVE TRENDED FASTER WITH THE
TIMING OVER THE PAST FEW RUNS. OTHERWISE WITH FRONT LINGERING INTO
THE NRN MO/SE IA AREA BY LATE EVENING...AND SOME INSTABILITY ALOFT
STILL PRESENT MAY SEE A FEW POST-FRONTAL ISOLATED CELLS ACROSS THE
SRN TIER OF COUNTIES LATE TONIGHT. OTHERWISE DRIER AIR TO PUSH INTO
THE CWA...WITH SFC HIGH PRESSURE BUILDING IN FROM THE NORTHWEST. GFS
ADVERTISING H85 TEMPS TO DROP TO AROUND +3C SUNDAY NIGHT...WITH THE
EC/NAM REMAINING A BIT WARMER. FOLLOWED THE WARMER SOLUTION AT THIS
TIME...BUT DID TREND TEMPS DOWNWARD WITH RELATIVELY COOL AIR MOVING
INTO THE CWA. OTHERWISE WITH MAIN VORTEX SLIDING EASTWARD INTO EARLY
NEXT WEEK...AND NORTHWEST FLOW ALOFT EXPECT DRY CONDITIONS FOR THE
MOST PART THROUGH MID WEEK. MODELS HINT AT A WEAK DISTURBANCE LATE
TUESDAY NIGHT AND AGAIN WEDNESDAY NIGHT...BUT MOISTURE AN ISSUE SO
HAVE LEFT THE FORECAST DRY FOR NOW. WITH THE NORTHWEST FLOW IN
PLACE...AND H85 TEMPS IN THE AROUND +10C INTO THE TEENS...EXPECT
HIGHS MAINLY IN THE 70S TO AROUND 80 THROUGHOUT NEXT WEEK.

&&

.AVIATION...14/12Z
VFR CONDITIONS THRU AT LEAST 20Z FOR ALL SITES. A FEW THUNDERSTORMS
POSSIBLE OVER NORTHERN 3 TAF SITES (FOD/MCW/ALO) LATE THIS AFTERNOON
AND OVERNIGHT. CHANCES IN THE FIRST 12 HRS IN AT ANY ONE SITE NOT
GREAT WITH BETTER CHANCES AFTER THIS TIME. GUSTY WINDS LATE THIS
MORNING AND INTO THE AFTERNOON DIMINISHING BY THIS EVENING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RAD/MJA/BSS
Hazardous weather outlook, Jun 14, 4:15 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
515 AM CDT SAT JUN 14 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-151000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
515 AM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY THIS
AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER
WITH THIS ACTIVITY LATE THIS AFTERNOON INTO TONIGHT..WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN SEVERE THREATS. WIDESPREAD HEAVY
RAIN IS NOT ANTICIPATED...BUT BRIEF PERIODS OF HEAVY RAIN CAN BE
EXPECTED WITH ANY THUNDERSTORM ACTIVITY.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA.
FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA INTO SUNDAY AND
SUNDAY NIGHT. OVERALL THE SEVERE WEATHER IS STILL EXPECTED TO BE
SCATTERED...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.
AGAIN WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED WITH THIS
SYSTEM...HOWEVER BRIEF PERIODS OF HEAVY RAIN CAN BE EXPECTED WITH
ANY THUNDERSTORM ACTIVITY. WIDESPREAD AMOUNTS OF A HALF AN INCH
TO THREE-QUARTERS OF AN INCH OF RAINFALL CAN BE EXPECTED ACROSS
THE CWA THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN SUNDAY
NIGHT.

ALBRECHT

The radar

The Des Moines radar (KDMX), 69 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

18 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardin

When
June 14, 12:45 PM CST
Where
Hardin County, 3 mi SSE of Hubbard
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.260, -93.278

Hail, Hardin

When
June 14, 12:45 PM CST
Where
Hardin County, 2.91 mi SW of New Providence
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.250, -93.210

Dime to nickel size hail.

Hail, Hardin

When
June 14, 12:45 PM CST
Where
Hardin County, 2.95 mi SSE of Hubbard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.260, -93.280

Winds of 60 MPH were also reported. Hail was taking the leaves off of trees.

Hail, Hardin

When
June 14, 12:48 PM CST
Where
Hardin County, 1.23 mi SE of Eldora Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.320, -93.100

Hail, Hardin

When
June 14, 1:03 PM CST
Where
Hardin County, 0.86 mi SE of Union
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.240, -93.060

Hail, Grundy

When
June 14, 1:16 PM CST
Where
Grundy County, 0.86 mi SE of Conrad
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.220, -92.870

Hail, Grundy

When
June 14, 1:23 PM CST
Where
Grundy County, 0.69 mi S of Beaman
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.220, -92.820

Hail, Marshall

When
June 14, 1:25 PM CST
Where
Marshall County, 1.02 mi W of Marshalltown Arpt
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.120, -92.940

Thunderstorm Wind, Marshall

When
June 14, 1:30 PM CST
Where
Marshall County, 0.69 mi S of Marshalltown Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.110, -92.920

Thunderstorm Wind, Marshall

When
June 14, 1:31 PM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.040, -92.910

Hail, Black Hawk

When
June 14, 1:37 PM CST
Where
Black Hawk County, 2.06 mi NW of Hudson
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.440, -92.480

Hail, Marshall

When
June 14, 1:38 PM CST
Where
Marshall County, 2.07 mi NE of Green Mtn
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.120, -92.790

Hail was stripping leaves off of trees. Very heavy rainfall was reported as well.

Hail, Tama

When
June 14, 1:40 PM CST
Where
Tama County, 0.69 mi S of Garwin
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.090, -92.680

Hail up to the size of quarters covered the ground.

Hail, Black Hawk

When
June 14, 1:45 PM CST
Where
Black Hawk County, 1.47 mi SSW of Waterloo
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.480, -92.360

Hail, Black Hawk

When
June 14, 1:47 PM CST
Where
Black Hawk County, 0.69 mi S of Waterloo
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.490, -92.350

Hail, Black Hawk

When
June 14, 1:50 PM CST
Where
Black Hawk County, 1.59 mi SW of Waterloo Ranch Arpt
Measured
1 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.486, -92.304

Hail was at Lafayette and Zuma Streets.

Hail, Tama

When
June 14, 1:51 PM CST
Where
Tama County, 0.69 mi S of Garwin
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
COOP Observer
Coordinates
42.090, -92.680

Thunderstorm Wind, Tama

When
June 14, 2:00 PM CST
Where
Tama County, 2 mi N of Toledo
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.029, -92.580

Hail, Tama

When
June 14, 2:00 PM CST
Where
Tama County, 1.38 mi N of Toledo
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.020, -92.580

Winds were also estimated at 60 to 70 MPH.

Hail, Black Hawk

When
June 14, 2:05 PM CST
Where
Black Hawk County, 0.69 mi S of Dunkerton Davis Arpt
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
42.610, -92.220

The hail caused extensive crop damage.

Hail, Tama

When
June 14, 2:16 PM CST
Where
Tama County, 0.86 mi NW of Vining
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.990, -92.390

Hail, Black Hawk

When
June 14, 2:34 PM CST
Where
Black Hawk County, 2.07 mi S of Washburn
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.390, -92.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93943, 93945, 93947, 93948, 93949, 93950, 93951, 93952, 93940, 93941, 93953, 93954, 93955, 93956, 93958, 93960, 93962, 93944, 93965, 94085, 93969, 93970.